North Dakota, 2012

Extreme Cold in North Dakota, January 18 to 19, 2012

January 18 to 19, 2012 · NWS FGF · 18 events in 18 counties and zones

A cold front moved through the northern plains on the 18th, bringing in the coldest air of the season. By the morning of the 19th, low temperatures across the area ranged from 15 below to 25 below.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved through the northern plains on the 18th, bringing in the coldest air of the season. By the morning of the 19th, low temperatures across the area ranged from 15 below to 25 below. Combined with stiff northwest winds, temperatures felt like 35 below to 45 below zero. The extreme cold caused a buried fiber optic line to break near Enderlin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 18, 3:57 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jan 18, 3:57 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
357 AM CST WED JAN 18 2012

.SHORT TERM...

EXTREMELY COLD WIND CHILLS AND SNOW TODAY WILL BE THE MAIN
FORECAST HEADACHES FOR THE PERIOD.

00Z ANALYSIS SHOWS A STRONG TROUGH EXTENDING FROM HUDSON BAY INTO
BC AND ALBERTA. MODELS ARE ALL IN GOOD AGREEMENT WITH THE
SHORTWAVE OVER WESTERN CANADA EJECTING INTO THE NORTHERN PLAINS BY
THIS EVENING. SFC LOW PRESSURE HAS BEEN DEVELOPING OVER
SOUTHWESTERN ND...AND SOUTHWESTERLY WINDS ON THE SOUTH SIDE OF THE
LOW HAVE HELPED IT GET UP TO 20 F AT KDIK IN THE LAST FEW HOURS.
AS THE CENTER OF THE SFC LOW TRACKS ALONG THE ND/SD BORDER AND
INTO MN TODAY...THINK THAT SOME OF THE RELATIVELY WARMER AIR WILL
GET INTO OUR SOUTHERN COUNTIES AND ALLOW TEMPS TO POP UP INTO THE
LOW DOUBLE DIGITS. THE NORTHERN COUNTIES LOOK LIKE THEY WILL STAY
ON THE COLD SIDE OF THE SFC LOW...AND EVEN COLDER AIR WILL START
TO MOVE IN THIS AFTERNOON AS THE UPPER TROUGH DIGS INTO THE AREA.
850MB TEMPS OF -30 START MOVING INTO THE NORTHWEST BY AFTERNOON
AND SETTLE IN OVERNIGHT. WITH WINDS PICKING UP...WIND CHILLS WILL
DROP BELOW -30 IN THE NORTHWEST COUNTIES EARLY TODAY AND
EVERYWHERE SHOULD BE IN THE 35 TO 45 BELOW RANGE BY TOMORROW
MORNING. WILL UPGRADE THE EXTREME COLD WATCH TO A
WARNING...STARTING FIRST IN THE DEVILS LAKE BASIN AND NORTHERN
VALLEY AND FOR THE REST OF THE CWA STARTING THIS EVENING.

THERE HAS ALSO BEEN SOME SNOW REPORTED IN THE NORTHERN CWA EARLY
THIS MORNING. THIS FITS WELL WITH WHERE MODELS HAVE QPF AND WHERE
THERE IS SOME WARM AIR ADVECTION AND FRONTOGENESIS AT 850MB. THE
NORTHERN COUNTIES HAVE CONSISTENTLY SEEN THE BEST CHANCES FOR
ACCUMULATING SNOW WITH THIS SYSTEM SO MADE ONLY SOME TIMING
ADJUSTMENTS ON THE LIKELY POPS WE HAVE GOING FOR THAT AREA. WITH
TEMPS VERY COLD...SNOW RATIOS COULD BE FAIRLY HIGH AND 2 INCHES OR
EVEN 3 IS A POSSIBILITY. WILL HOLD OFF ON ANY SNOW HEADLINES FOR
NOW...BUT WILL HAVE TO MONITOR. MODEL QPF HAS THE CHANCE FOR SNOW
SHOWERS DROPPING FURTHER SOUTH AS THE COLD FRONT COMES THROUGH
THIS AFTERNOON...ALTHOUGH THE 06Z NAM HAS BACKED OFF A BIT ON THIS
IDEA. STRONGEST 850MB COLD ADVECTION WILL BE IN OUR SOUTHERN
COUNTIES AND COULD PUSH WINDS STRONG ENOUGH TO BRIEFLY REDUCE
VISIBILITIES WHILE SNOW SHOWERS ARE GOING ON. THINK THAT THERE WILL
BE A SMALL ENOUGH CHANCE FOR SNOW IN THE SOUTH TO NOT INCLUDE ANY
HEADLINES FOR REDUCED VISIBILITIES FOR NOW.

SNOW WILL TAPER OFF THIS AFTERNOON AS THE BEST 850MB WARM AIR
ADVECTION MOVES OFF TO THE EAST. SFC HIGH PRESSURE WILL EXTEND
FROM THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS. TEMPS WILL BE
VERY COLD AROUND 20 BELOW AND MAY DROP EVEN COLDER IF WINDS
DECREASE A BIT MORE THAN EXPECTED. THE COLD SFC HIGH WILL CONTINUE
THROUGH THE DAY ON THURSDAY AND HIGHS SHOULD STAY MAINLY BELOW
ZERO EVEN WITH SUNSHINE.

ANOTHER WEAK SHORTWAVE TROUGH WILL MOVE INTO THE ROCKIES FOR
THURSDAY NIGHT AND OUT INTO THE PLAINS ON FRIDAY. SFC LOW PRESSURE
WILL DEVELOP OVER WY WITH DEFORMATION BAND SNOW EXTENDING INTO THE
DAKOTAS BY LATE THURSDAY NIGHT AND FRIDAY MORNING. THE GFS HAS
BEEN TRENDING FURTHER SOUTH AND KEEPING THE PRECIP IN SD...WHILE
THE ECMWF BRINGS SOME QPF INTO THE SOUTHERN CWA...WHICH IS A FLIP
FLOP FROM YESTERDAY'S RUNS. THE 00Z NAM HAD SOME SIGNIFICANT QPF
IN OUR SOUTH...ALTHOUGH THE 06Z HAS BEEN TRENDING DRIER AND
FURTHER SOUTH. WILL KEEP THE CHANCE POPS WE HAVE GOING IN THE
SOUTH FOR LATE THURSDAY NIGHT AND FRIDAY WITH ONLY MINOR CHANGES
TO FIT WITH THE NEIGHBORS. TEMPS WILL CONTINUE TO BE
COLD...ALTHOUGH STARTING TO MODERATE A BIT BY FRIDAY AS 850MB
TEMPS CLIMB BACK ABOVE -20 C.

.LONG TERM (SAT-TUE)...
MODERATE AGREEMENT IN THE EXTENDED FROM THE NWPS. ZONAL 500MB FLOW
AND A SFC LOW WILL TRACK ACROSS THE NORTHERN PLAINS INDUCING
SOUTHERLY THEN WESTERLY FLOW SCOURING OUT THE CURRENT ARCTIC AIRMASS
AND RETURNING TEMPS TO NEAR NORMAL WITH CHC OF -SN THIS WEEKEND.
HUGE THERMAL DIFFERENCE IN THE 00Z ECMWF AND GFS FOR MAX TEMPS ON
SUN AND MON... ECMWF CONTINUES TO BE WARMER WITH SOME SUPPORT FROM
THE CANADIAN WHEREAS THE GFS DROPS A STRONGER 500MB CLOSED SHORTWAVE
INTO THE RRV SUN PM. WILL KEEP LOW CHC POPS THRU THE PERIOD DUE TO
LOW CONFIDENCE IN SHORT WAVE TIMING AND PLACEMENT.

&&

.AVIATION...

MVFR CEILINGS WILL CONTINUE TO SPREAD SOUTH AND EASTWARD
THROUGHOUT THE DAY TODAY. VISIBILITIES AT SOME OF THE NORTHERN TAF
SITES COULD DROP DOWN TO A MILE OR EVEN LESS AT TIMES TODAY WITH
SN AND BLSN...BUT THINK THAT REDUCTIONS TO VIS WILL BE SHORT
LIVED. VFR CONDITIONS SHOULD RETURN AFTER 06Z TONIGHT.
SOUTHEASTERLY TO EASTERLY WINDS THIS MORNING WILL SHIFT TO THE
NORTHWEST BY THIS AFTERNOON AS LOW PRESSURE MOVES EAST AND A
STRONG COLD FRONT MOVES THROUGH. SOME NORTHWEST WINDS AROUND 20
KTS WITH GUSTS TO 30 KTS WILL BE POSSIBLE WITH AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXTREME COLD WARNING FROM 6 PM THIS EVENING TO NOON CST THURSDAY
     FOR NDZ030-038-039-049-052-053.

     EXTREME COLD WARNING FROM 9 AM THIS MORNING TO NOON CST THURSDAY
     FOR NDZ006>008-014>016-024-026>029-054.

MN...EXTREME COLD WARNING FROM 6 PM THIS EVENING TO NOON CST THURSDAY
     FOR MNZ001>003-005-006-008-009-013>017-022>024-027>032-040.

     EXTREME COLD WARNING FROM 9 AM THIS MORNING TO NOON CST THURSDAY
     FOR MNZ004-007.

&&

JR/JK
Hazardous weather outlook, Jan 18, 6:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
600 AM CST WED JAN 18 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
600 AM CST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL ENTER THE DEVILS LAKE BASIN AND NORTHERN
RED RIVER VALLEY TODAY...WITH ARCTIC AIR SPREADING SOUTH AND
EASTWARD INTO TONIGHT. TEMPERATURES WILL DROP TO AROUND 20 BELOW
ZERO LATE TONIGHT. WITH WINDS...THE TEMPERATURES WILL FEEL LIKE 30
TO 45 BELOW ZERO.  AN EXTREME COLD WARNING IS IN EFFECT.

A BAND OF LIGHT SNOW WILL MOVE NEAR THE CANADIAN BORDER THIS
MORNING...WITH ADDITIONAL SNOW SHOWERS POSSIBLE FURTHER SOUTH INTO
THE AFTERNOON AS THE COLD FRONT COMES THROUGH. WITH NORTHWESTERLY
WINDS PICKING UP...SOME BLOWING SNOW IS POSSIBLE AND COULD REDUCE
VISIBILITIES TO A MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXTREMELY COLD WIND CHILLS WILL CONTINUE THROUGH THURSDAY MORNING.
THURSDAY NIGHT COULD SEE WIND CHILLS DROPPING TO AROUND 30 BELOW
ZERO BEFORE WINDS DECREASE EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Towner

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cavalier

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pembina

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Benson

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ramsey

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Walsh

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Walsh

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eddy

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Nelson

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grand Forks

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Griggs

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Steele

When
January 18, 9:00 AM CST to January 19, 12:00 PM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traill

When
January 18, 6:00 PM CST to January 19, 12:00 PM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Barnes

When
January 18, 6:00 PM CST to January 19, 12:00 PM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cass

When
January 18, 6:00 PM CST to January 19, 12:00 PM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ransom

When
January 18, 6:00 PM CST to January 19, 12:00 PM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sargent

When
January 18, 6:00 PM CST to January 19, 12:00 PM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Richland

When
January 18, 6:00 PM CST to January 19, 12:00 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354798, 354799, 354800, 354801, 354802, 354804, 354805, 354806, 354807, 354808, 354809, 354810, 354811, 354812, 354813, 354814, 354815, 354816.